Role of NF-kappaB and PI 3-kinase/Akt in TNF-alpha-induced cytotoxicity in microvascular endothelial cells.Am J Physiol Renal Physiol. 2008 Oct; 295(4):F932-41.AJ
The interaction of tumor necrosis factor (TNF)-alpha with the endothelium is a pivotal factor during endotoxemia. Inflammatory conditions are characterized by the activation of the transcription factor NF-kappaB and the expression of inflammatory mediators. Previous reports indicate that inhibition of NF-kappaB activation during sepsis may be beneficial to the microvasculature. In addition, the phosphatidylinositol-3-kinase/Akt signaling pathway (PI3-kinase/Akt) has been shown to be cytoprotective. In this study, we examined the effect of inhibition of NF-kappaB and PI3-kinase/Akt on cell viability, cytokine production, inducible nitric oxide synthase (iNOS) expression, and nitric oxide (NO) generation by TNF-alpha-treated cultured microvascular endothelial cells. TNF-alpha induced significant cytotoxicity and was associated with increased inflammatory cytokines and NO and increased expression of iNOS. The NF-kappaB inhibitor, pyrrolidine dithiocarbamate (PDTC), prevented these increases and significantly attenuated the TNF-alpha-induced cytotoxicity. TNF-alpha also caused PI3-kinase/Akt activation, which was further increased by PDTC and prevented by the PI3-kinase inhibitor, LY294002. Inhibition of PI3-kinase/Akt also significantly potentiated TNF-alpha-mediated cytotoxicity. LY294002 treatment resulted in the appearance of increased apoptosis, compatible with the known anti-apoptotic properties of PI3-kinase/Akt. The present results therefore demonstrate a cytotoxic effect of TNF-alpha in microvascular endothelial cells which can be attenuated by NF-kappaB inhibition. In addition, PI3-kinase/Akt activation during TNF-alpha exposure may represent a compensatory anti-necrotic and anti-apoptotic pathway. The cytoprotective effects of NF-kappaB inhibition and PI3-kinase/Akt activation may have potential implications in the treatment of endotoxemia and septic shock.